Alert archive / Mississippi / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Mobile, AL

August 21, 2023George County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this red flag warning at Aug 21, 2023, 3:13 AM CDT for George County, Perry County, Stone County, Mississippi. It took effect at Aug 21, 2023, 10:00 AM CDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2023, 3:13 AM CDT (08:13 UTC)
In effect from
Aug 21, 2023, 10:00 AM CDT
Expired
Aug 22, 2023, 8:00 PM CDT
In force
34 hr
Issued by
NWS Mobile, AL

Counties George County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS84 KMOB 210813
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
313 AM CDT Mon Aug 21 2023

...RED FLAG WARNING ISSUED FOR STONE, GEORGE, AND PERRY COUNTIES 
TODAY DUE TO A COMBINATION OF HIGH KDBI VALUES, SIGNIFICANTLY INCREASING
DROUGHT CONDITIONS, AND INCREASING WINDS...

MSZ075-078-079-212215-
/O.UPG.KMOB.FW.A.0001.230821T1500Z-230822T0200Z/
/O.NEW.KMOB.FW.W.0001.230821T1500Z-230822T0200Z/
Perry-Stone-George-
313 AM CDT Mon Aug 21 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEASTERN
MISSISSIPPI...

The National Weather Service in Mobile has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 9 PM CDT
this evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...Southeast up to 10 mph with gusts up to 20 mph.

* RELATIVE HUMIDITY...As low as 34 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
914 
WWUS84 KMOB 211953
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
253 PM CDT Mon Aug 21 2023

...RED FLAG WARNING ISSUED FOR STONE, GEORGE, AND PERRY COUNTIES 
TODAY DUE TO A COMBINATION OF HIGH KBDI VALUES & SIGNIFICANTLY 
INCREASING DROUGHT CONDITIONS...

MSZ075-078-079-221000-
/O.EXT.KMOB.FW.W.0001.000000T0000Z-230823T0100Z/
Perry-Stone-George-
253 PM CDT Mon Aug 21 2023

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT TUESDAY FOR 
STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEASTERN MISSISSIPPI...

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...East 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 31 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
614 
WWUS84 KMOB 220841
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
341 AM CDT Tue Aug 22 2023

...RED FLAG WARNING ISSUED FOR STONE, GEORGE, AND PERRY COUNTIES 
TODAY DUE TO A COMBINATION OF HIGH KBDI VALUES & SIGNIFICANTLY 
INCREASING DROUGHT CONDITIONS...

MSZ075-078-079-222245-
/O.CON.KMOB.FW.W.0001.000000T0000Z-230823T0100Z/
Perry-Stone-George-
341 AM CDT Tue Aug 22 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEASTERN
MISSISSIPPI...

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...East 5 to 10 mph .

* RELATIVE HUMIDITY...As low as 28 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
951 
WWUS84 KMOB 221939
RFWMOB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mobile AL
239 PM CDT Tue Aug 22 2023

...RED FLAG WARNING ISSUED FOR STONE, GEORGE, AND PERRY COUNTIES 
TODAY AND WEDNESDAY DUE TO A COMBINATION OF HIGH KBDI VALUES & 
SIGNIFICANTLY INCREASING DROUGHT CONDITIONS...

MSZ075-078-079-231000-
/O.NEW.KMOB.FW.W.0002.230823T1700Z-230824T0100Z/
/O.CON.KMOB.FW.W.0001.000000T0000Z-230823T0100Z/
Perry-Stone-George-
239 PM CDT Tue Aug 22 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEASTERN
MISSISSIPPI...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY FOR
STONE, GEORGE, AND PERRY COUNTIES IN SOUTHEASTERN
MISSISSIPPI...

* AFFECTED AREA...Fire Weather Zones 075, 078 and 079.

* WINDS...East 5 to 10 mph.

* RELATIVE HUMIDITY...As low as 28 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this red flag warning went out at Aug 20, 11:52 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 20, 11:52 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1152 PM CDT Sun Aug 20 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1151 PM CDT Sun Aug 20 2023

VFR conditions prevail across the forecast area through Monday.
The afternoon into evening sea breeze will help shift winds to a
more southerly component across coastal counties. Otherwise,
anticipate easterlies dominating the forecast area at 5 to 10kts.
/22

&&

.PREV DISCUSSION... /issued 357 PM CDT Sun Aug 20 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE, & FIRE WEATHER...

NEAR TERM...
(Now through Monday)
Issued at 357 PM CDT Sun Aug 20 2023

Increased low level east to southeast flow flow is expected late
tonight into Monday as a tropical wave that is currently over the
east central Gulf of Mexico moves west across the Gulf during the
early to middle part of the upcoming work week. While the wave may
have some slight increase in organization as it moves west,
possibly becoming or tropical depression or perhaps even a
tropical storm as it near the lower Texas coast, no local impacts
are expected other than an increased rip current risk along area
beaches. A HIGH Risk of rip is in effect for Monday through
Tuesday. With the passage of the tropical system to our south, a
very low chance(20 percent or less)of a shower or possibly even a
thunderstorm near the coast tonight through Monday, but overall a
dry forecast will continue for the area.

A more persistent and slightly increased east to southeast flow is
expected across the region late tonight into Monday, as well as a
slight increase in low level moisture. Similarly to today, this
scenario will negate drier air aloft from mixing down to the
surface, which combined with the persistent flow, will result in
slightly lower max temperatures on Monday. It will still be hot
though, with highs temperatures climbing into the mid 90s across
most of the area, except for some lower 90s along the immediate
coast and perhaps some upper 90s over interior southeast MS. We
will not carry any heat products for Monday as heat indices are
generally expected to be in the 100-106 degree range for most
locations. A few coastal areas as well as portions of interior
southeast MS may see heat indices up to around 107-108 degrees
which will be bumping up against criteria, but for now would like
to see those a little more widespread before issuing any heat
related products. We will look over some of the evening model data
and if we see any changes to this line of thinking make
adjustments as needed. Regardless of whether or not there are any
products in effect for excessive heat, it is August and will still
be hot and muggy on Monday (just not quite as bad as the past few
days have been, but we shouldn't be looking at any record highs
for Monday. Lows tonight will also remain warm and muggy,
especially near the coast where min temperatures will be in the
upper 70s and lower 80s. Over interior locations tonight, look for
low temperatures to be mainly in the middle 70s. /12

SHORT & LONG TERM...
(Monday night through Sunday)
Issued at 357 PM CDT Sun Aug 20 2023

The heat is on! Very hot and dry conditions continues to be the
story through the period. Aloft, a very strong ridge will become
centered over the mid Mississippi River Valley with 500 mb heights
of around 600 decameters. These increased heights along with
strong subsidence beneath the ridge will bring even hotter temps
to the area. With this pattern, a strong convective cap will also
be in place through pretty much the entire week, keeping the
region dry. Expect high temps to climb to the low to mid 100s for
areas away from the coast. Expect future Heat Advisories and/or
Excessive Heat Warnings for much of the area, if not the entire
area through much of the week, especially come midweek. As for low
temperatures through the week, expect mid to upper 70s. Moving
towards the end of the period, the ridge aloft gradually begins to
retrograde westward allowing for potential isolated showers and
storms to return to the region. JEH/88

MARINE...
Issued at 357 PM CDT Sun Aug 20 2023

A more persistent east to southeasterly flow will develop tonight
through Monday, gradually increasing, as an area of low pressure
associated with a tropical disturbance moves west across the Gulf
of Mexico. Seas are expected to build to up to around 4 feet near
shore and up to near 7 feet well offshore. Winds and seas will
then diminish Monday night and Tuesday following the passage of
the system. A small craft advisory has been issued for area waters
from 20 to 60 nm as winds increase in excess of 20 knots with
seas increasing to 4 to 7 feet well offshore. Small craft should
exercise caution Monday over the near shore coastal waters and
over area bays and nearshore waters at times. Winds and seas relax
late Tuesday through the end of the week as the wave moves into
Texas. /12

FIRE WEATHER...Drought conditions combined with dry fuels and high
KDBI indices are present over southern Mississippi, but are
creeping east into southwestern Mississippi. With a system passing
south of the area tonight into Monday, 20' winds over our coastal
counties with a further inland push over inland southeast
Mississippi has warranted the issuance of a Fire Weather Watch for
Stone, Perry and George counties for Monday. Have went with a for
now, with the possible expansion/contraction of the watch being
possible. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  95  75  99  77 103  78 102 /  10  20   0  10   0  10  10  10
Pensacola   79  94  77  98  79 100  80  99 /  20  30  10  20  10  10  10  10
Destin      80  93  80  96  81  97  82  96 /  30  20  10  20  10  10  10  10
Evergreen   73  96  73 101  75 106  75 106 /   0  10   0   0   0   0   0  10
Waynesboro  75  98  74 100  76 105  77 106 /   0  10   0   0   0   0   0  10
Camden      74  97  73  98  75 103  77 103 /   0  10   0   0   0   0   0   0
Crestview   73  98  72 100  74 103  75 103 /  10  20   0  10   0  10   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 7 AM CDT Monday through Tuesday
     evening for ALZ265-266.

FL...High Rip Current Risk from 7 AM CDT Monday through Tuesday
     evening for FLZ202-204-206.

MS...Fire Weather Watch from 10 AM CDT Monday through Monday evening
     for MSZ075-078-079.

GM...Small Craft Advisory until 7 PM CDT Monday for GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:28 PM CDTHeat AdvisoryMOBGeorge, Greene, Perry, Stone, Wayne28 hr

Nearby

Red Flag Warnings in Mississippi, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.